Colorado, 2013

Flash Flood in Colorado, July 25, 2013

July 25, 2013 · NWS BOU · 1 event in 1 county or zone

Heavy rain produced localized flash flooding in the High Park burn area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain produced localized flash flooding in the High Park burn area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 25, 8:44 AM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 25, 8:44 AM MST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
944 AM MDT THU JUL 25 2013

.UPDATE...COMPLICATED WEATHER PATTERN TODAY WILL LEAD TO A LOW
CONFIDENCE FORECAST. A WAVE MOVING ACROSS EASTERN COLORADO AT THIS
TIME IS BRINGING RAIN SHOWERS AND CLOUDS TO NORTHEAST COLORADO. THIS
HAS SLOWED WARMING. A COLD FRONT WILL ENTER NORTHERN COLORADO SOON.
WINDS IN SOUTHERN WYOMING BEHIND THE FRONT ARE GUSTING TO 30 MPH
BEHIND THE FRONT. THIS WILL PUSH THROUGH THE AREA DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS. A SECOND WAVE OVER WYOMING AND
UTAH WILL PROGRESS EASTWARD TODAY AND TRIGGER SHOWERS AND STORMS
OVER THE HIGHER TERRAIN.

TEMPERATURES AT 700MB HAVE DECREASED. THE 12Z SOUNDING INDICATED A
CONVECTIVE TEMPERATURE OF 82 DEGREES. BIGGEST QUESTION IS...WILL THE
URBAN CORRIDOR AND EASTERN PLAINS BE TOO CAPPED FOR CONVECTION.
THE COOLER AIR SLIDING SOUTH MAY KEEP THE AREA FROM REACHING ITS
CONVECTIVE TEMPERATURE. HOWEVER THE FRONT MAY PRODUCE ENOUGH LIFT
TO TRIGGER CONVECTION. NOT SURE HOW THIS WILL PAN OUT AND WILL
KEEP SCATTERED POPS IN THE FORECAST. WILL LOWER TEMPERATURES A FEW
DEGREES BECAUSE OF THE CLOUD COVER AND COLD FRONT APPROACHING FROM
THE NORTH.

&&

.AVIATION...WINDS WILL BECOME NORTHERLY AS A COLD FRONT PUSHES
THROUGH THE AREA AROUND 18Z. WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING. AN UPPER LEVEL SYSTEM
WILL MOVE OVER THE MOIST AIRMASS IN PLACE AND TRIGGER SCATTERED
THUNDERSTORMS. GUSTY OUTFLOW WINDS AND HEAVY RAIN WILL BE THE
BIGGEST CONCERNS. CHANCE FOR STORMS WILL END DURING THE EARLY
EVENING HOURS...BY 03Z. WINDS WILL SETTLE SOUTHERLY AROUND
MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 335 AM MDT THU JUL 25 2013/

SHORT TERM...A DISTURBANCE IS CURRENTLY OVER THE MTNS EARLY THIS
MORNING AND SHOULD EXIT NERN COLORADO BY LATE MORNING. AS THIS
FEATURE MOVES ACROSS THERE WILL BE A FEW SHOWERS AND POSSIBLY A
TSTM THRU THE MORNING HOURS.

FOR THIS AFTN QUITE A BIT OF SUBTROPICAL MOISTURE WILL REMAIN OVER
THE AREA WITH PRECIPITABLE WATER VALUES AROUND AN INCH. WOULD
EXPECT TSTMS TO REDEVELOP OVER THE HIGHER TERRAIN BY EARLY AFTN.
MEANWHILE OVER NERN CO A COOL FNT WILL BE NR THE WYOMING BORDER
AROUND 18Z AND THEN MOVE ACROSS THE PLAINS THRU THE AFTN. NOT SURE
HOW THINGS ARE GOING TO EVOLVE WITH THIS FNT AS FAR AS TSTM
DEVELOPMENT GOES OVER THE PLAINS. ITS POSSIBLY ACTIVITY COULD END
UP FOCUSING CLOSER TO THE FOOTHILLS AND OVER THE PALMER DIVIDE
WITH LIMITED ACTIVITY OVER THE PLAINS THRU THE AFTN. SHORT RANGE
MODELS ARE NOT MUCH HELP AS FAR AS DEFINING BEST AREAS FOR TSTMS
SO WILL JUST KEEP POPS IN THE CHC CATEGORY. OVERALL INSTABILITY
DOES NOT LOOK AS UNSTABLE AS WED WITH THE MID LVL FLOW SOMEWHAT
WEAKER SO SVR THREAT LOOKS LOW. STORMS WILL BE SLOWER MOVING WHICH
COULD LEAD TO HEAVY RAINFALL IN SOME AREAS. AS FAR AS TEMPS WILL
KEEP HIGHS MAINLY IN THE LOWER TO MID 80S OVER NERN CO.

FOR TONIGHT WITH THE FLOW OF SUBTROPICAL MOISTURE CONTINUING IN
THE MTNS SHOWERS AND A FEW STORMS COULD LINGER OVERNIGHT SO WILL
KEEP IN SOME LOW POPS. OVER NERN CO IT APPEARS TSTM ACTIVITY
SHOULD GRADUALLY END IN THE EARLY EVENING HOURS.

LONG TERM...THE NEXT WEEK CONTINUES TO LOOK ACTIVE AND WET ACROSS
THE FORECAST AREA. AN ELONGATED UPPER LEVEL HIGH PRESSURE RIDGE
WILL EXTEND ACROSS THE SOUTHERN TIER OF THE COUNTRY WITH MONSOONAL
MOISTURE ADVECTING ACROSS ARIZONA AND NEW MEXICO INTO UTAH AND
COLORADO. DAILY PRECIPITATION DISTRIBUTIONS ARE GOING TO DEPEND ON
MESOSCALE FEATURES LIKE STRENGTH OF UPSLOPE FLOW AND THE PRESENCE
OF A DENVER CYCLONE...AS WELL AS THE LOCATION OF PASSING WEAK
UPPER LEVEL JET STREAMS. THE LATEST RUN OF THE ECMWF POINTS TOWARD
SUNDAY AFTERNOON BEING A PARTICULARLY ACTIVE DAY WITH DECENT
SOUTHEASTERLY LOW LEVEL FLOW ACROSS EASTERN COLORADO AND WEAK
WESTERLY FLOW ALOFT. THE FEED OF SUB-TROPICAL MOISTURE LOOKS LIKE
IT WILL REMAIN IN PLACE THROUGH AT LEAST NEXT TUESDAY...SO THE
FORECAST WILL CONTINUE TO MENTION THE CHANCE OF THUNDERSTORMS EACH
DAY. ALONG WITH THE PERSISTENT CHANCES OF PRECIPITATION...
TEMPERATURES WILL REMAIN SLIGHTLY COOLER THAN NORMAL BUT STILL
WARM ENOUGH TO PRODUCE THE INSTABILITY NECESSARY FOR DAILY
CONVECTION TO DEVELOP. PERIODS OF NOCTURNAL SHOWERS CAN ALSO NOT
BE RULED OUT LIKE WE ARE SEEING THIS MORNING.

AVIATION...MAY SEE A FEW -SHRA THIS MORNING AS DISTURBANCE MOVES
ACROSS BUT CEILINGS SHOULD STAY ABV 8000 FT. DO NOT HAVE A GOOD
FEEL FOR WINDS THIS MORNING HOWEVER WILL KEEP WINDS LIGHT NWLY
THRU MID MORNING AND THEN HAVE THEM BECOME MORE NNE BY EARLY AFTN
AS A FNT MOVES ACROSS. THE LATEST HRRR AND RAP INDICATES THERE
WOULD A CHC OF TSTMS IN THE 21Z-00Z TIME PERIOD SO WILL PUT IN A
PROP GROUP FOR -TSRA. FOR THIS EVENING TSTM THREAT SHOULD END BY
01Z WITH WINDS BECOMING DRAINAGE BY MIDNIGHT.

HYDROLOGY...THERE WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON
WITH SOME LOCALLY HEAVY RAIN POSSIBLE. THE STRONGER STORMS COULD
PRODUCE RAINFALL AMOUNTS UP TO AN INCH IN 30 MINUTES WHICH COULD
LEAD TO SOME FLOODING ISSUES IF THEY TRACK ACROSS THE BURN SCARS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RPK
LONG TERM....DANKERS
UPDATE/AVIATION...MEIER
Hazardous weather outlook, Jul 25, 9:51 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MDT THU JUL 25 2013

COZ030>051-261700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TODAY IN
THE MOUNTAINS WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
ELSEWHERE. THE STORMS COULD PRODUCE HEAVY RAIN UP TO ONE INCH IN
30 MINUTES...SMALL HAIL AND GUSTY WINDS. AN ISOLATED SEVERE STORM
COULD OCCUR OVER THE PLAINS WITH HAIL TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SUBTROPICAL MOISTURE IS EXPECTED TO CONTINUE MOVING OVER COLORADO
THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL KEEP THE
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH WEDNESDAY. THE AREAS WITH THE BEST CHANCE FOR
THUNDERSTORMS WILL BE OVER THE MOUNTAINS AND ALONG THE FOOTHILLS.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREAT.
THE STORMS COULD BE SLOW MOVING AT TIMES WHICH MAY INCREASE THE
THREAT OF HEAVY RAINFALL. TEMPERATURES THROUGH THE FORECAST PERIOD
ARE EXPECTED TO REMAIN SLIGHTLY COOLER THAN NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 64 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Larimer

When
July 25, 2:25 PM MST to 3:25 PM MST
Where
Larimer County, 2.18 mi ENE of Poudre Park to 2.42 mi ENE of Poudre Park
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
40.693, -105.262

A mudslide forced the closure of Colorado Highway 14 in the High Park burn area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459743.